Table of Content

Archive

Summer 2016, Vol. 24 No. 2

Hong Kong J. Dermatol. Venereol. (2016) 24, 107


Answers to Dermato-venereological Quiz

Answers to Dermato-venereological Quiz

SM Wong 黃思敏 and RCW Su 蘇志慰

Answers to Dermato-venereological Quiz

  1. Differential diagnoses include: a) drug-related causes: drug-induced dyspigmentation, photo-allergic drug reaction; b) non-drug related causes: post-inflammatory hyperpigmentation, other metabolic or endocrine abnormalities e.g., porphyria, haemochromatosis, Addison's disease.
  2. The most likely diagnosis is drug-induced hyperpigmentation.
  3. The most likely cause is minocycline-induced hyperpigmentation, which occurs in 2.4%-14.8%1 of patients on chronic treatment, mostly commonly for acne and rosacea. This gentleman has been taking minocycline 100 mg for the past 6 months.
    There are three distinct types of minocycline-induced hyperpigmentation:
    Type I: blue-grey pigmentation on the face in areas of scarring or inflammation associated with acne; type II: blue grey pigmentation on the normal skin of pretibial area or forearms; type III: diffuse muddy-brown discolouration over sun-exposed areas.
    Histologically, type I and II stain for iron and melanin extracellularly and within macrophages in the dermis. Type III shows non-specific increase in melanin in basal keratinocytes and dermal macrophages staining for melanin only.
    For the prognosis, type I and II tend to resolve slowly over time whereas type III tends to persist indefinitely.2
  4. Treatment includes early recognition, discontinuation of the drug and sun protection. Topical hydroquinone and Q-switched laser have been proposed for persistent pigmentation but the result is variable.3 It is essential to counsel patients on the possible side effects especially disfiguring dyspigmentation when starting them on chronic treatment of minocycline or any tetracycline derivatives.

References

1. Mouton RW, Jordaan HF, Schneider JW. A new type of minocycline-induced cutaneous hyperpigmentation. Clin Exp Dermatol 2004;29:8-14.

2. Eisen D, Hakim MD. Minocycline-induced pigmentation: Incidence, prevention, and management. Drug Saf 1998;18(6):431-40

3. Green D, Friedman KJ. Treatment of minocycline-induced cutaneous pigmentation with the Q-switched Alexandrite laser and a review of the literature. J Am Acad Dermatol 2001;44(Suppl 2):342-7.